Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 87, NWS Mobile, AL

June 29, 2013Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 29, 2013, 7:19 PM CDT for Mobile County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2013, 7:19 PM CDT (00:19 UTC)
Expired
Jun 29, 2013, 8:00 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 15 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS54 KMOB 300019
SVRMOB
ALC097-300100-
/O.NEW.KMOB.SV.W.0087.130630T0019Z-130630T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT SAT JUN 29 2013

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 800 PM CDT

* AT 716 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER
  SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WAS LOCATED 10 MILES
  NORTHWEST OF REGIONAL AIRPORT IN WEST MOBILE...OR 5 MILES WEST OF
  SEMMES...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REGIONAL AIRPORT IN WEST MOBILE...          MIDTOWN MOBILE...
  DOWNTOWN MOBILE...    SEMMES...             SATSUMA...
  SARALAND...           PRICHARD...           I65 AND US 45...
  I65 AND I165...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 21 AND 28. THIS
INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 1 AND 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3072 8842 3085 8842 3090 8840 3085 8796
      3081 8797 3081 8798 3079 8799 3078 8802
      3075 8803 3074 8801 3072 8801 3062 8806
TIME...MOT...LOC 0020Z 283DEG 19KT 3080 8832

$$
1 follow-up statement
518 
WWUS54 KMOB 300059
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
759 PM CDT SAT JUN 29 2013

ALC097-300109-
/O.EXP.KMOB.SV.W.0087.000000T0000Z-130630T0100Z/
MOBILE AL-
759 PM CDT SAT JUN 29 2013

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE FOR
CENTRAL MOBILE COUNTY...

AT 757 PM CDT...THE STORM THAT PROMPTED THE WARNING FOR CENTRAL
MOBILE COUNTY HAS WEAKENED TO BELOW SEVERE LIMITS...THUS THE SEVERE
THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 800 PM CDT.

TO REPORT SEVERE WEATHER...CALL (800) 284-9059.

LAT...LON 3072 8842 3085 8842 3090 8840 3085 8796
      3081 8797 3081 8798 3079 8799 3078 8802
      3075 8803 3074 8801 3072 8801 3062 8806
TIME...MOT...LOC 0059Z 283DEG 19KT 3075 8809

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:30 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 29, 6:30 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
630 PM CDT SAT JUN 29 2013

.AVIATION [30.00Z TAF ISSUANCE]...AHEAD OF A FRONTAL
BOUNDARY...CLUSTERS OF TSRA TRACKING SOUTHEAST...NORTH OF THE
TERMINALS. TSRA POSSIBLE AT THE TERMINALS THRU 02Z WITH CLOUD BASES
AT 4 KFT. MVFR VSBYS IN TSRA ALONG WITH VARIABLE STRONG WIND GUSTS
WITH THE PASSAGE OF STORM OUTFLOW BOUNDARIES IN THE EVENING. CONVECTIVE
ACTIVITY SHOULD SPREAD SOUTH OF THE COAST BY AND AFTER 03Z. /10

/ PREVIOUS DISCUSSION /345 PM CDT SAT JUN 29 2013 /

.SHORT TERM (TONIGHT AND SUNDAY)...A LARGE UPPER LONGWAVE TROUGH
OVER THE EASTERN CONUS WILL CONTINUE TO DIG SOUTHWARD WITH THE BASE
SETTLING OVER THE NORTHERN GULF OF MEXICO THROUGH THE PERIOD. THIS
WILL ALLOW A FRONTAL BOUNDARY JUST NORTHWEST OF THE AREA TO MOVE
SOUTHEAST OVER NIGHT. A LINE OF SCATTERED SHOWERS AND THUNDERSTORMS
REDEVELOPING NORTH OF HIGHWAY 84 THIS AFTERNOON WILL MOVE SOUTHEAST
WITH THE BOUNDARY ACROSS THE ENTIRE FORECAST AREA THROUGH THE
EVENING HOURS. A FEW STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL
BE POSSIBLE. THE PRIMARY THUNDERSTORM HAZARDS WILL BE BRIEF STRONG
TO LOCALLY DAMAGING WINDS...NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAINS. THE STORMS WILL MOVE SOUTHEAST OFF
THE COAST AFTER MIDNIGHT...WILL REDEVELOP AGAIN SUNDAY AFTERNOON AS
THE FRONT STALLS. EXPECT ISOLATED COVERAGE NORTHWEST OF I-65 AND
SCATTERED COVERAGE SOUTHEAST OF I-65. THERE WILL REMAIN A MODERATE
RISK OF DANGEROUS RIP CURRENTS ALONG AREA BEACHES TONIGHT AND SUNDAY.

LOW TEMPERATURES TONIGHT WILL RANGE FROM 65 TO 70 DEGREES NORTHWEST
OF I-65...FROM 70 TO 75 DEGREES SOUTHEAST OF I-65. HIGH TEMPERATURES
SUNDAY WILL RANGE FROM 88 TO 93 DEGREES INLAND AREAS WITH MID 80S
ALONG THE IMMEDIATE COAST. /22

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...GLOBAL MODELS AGREE ON
DEVELOPING A CLOSED LOW ACROSS THE OHIO VALLEY SUNDAY NIGHT INTO
MONDAY WITH A TRAILING TROUGH THROUGH THE CENTRAL GULF COAST. IN
ADDITION...A WEAK SFC LOW IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL
ALABAMA AND THE FLORIDA PANHANDLE. THIS WILL KEEP CHANCES OF RAIN
GOING ACROSS THE EASTERN HALF OF THE REGION...WHILE CONDITIONS WILL
BE DRIER TO THE WEST AS A DRIER AIRMASS MOVES INTO THE BASE OF THE
UPPER TROUGH. THE UPPER TROUGH WILL RETROGRADE WESTWARD TUESDAY INTO
WEDNESDAY IN RESPONSE TO THE SUBTROPICAL RIDGE OVER THE WESTERN
ATLANTIC BUILDING WESTWARD. THIS WILL SETUP A SOUTHWESTERLY UPPER
FLOW PATTERN ACROSS THE AREA BETWEEN THE TWO UPPER SYSTEMS RESULTING
IN DEEP TROPICAL MOISTURE RETURNING TO THE AREA. DISTURBANCES IN THE
SOUTHWEST FLOW WILL COMBINE WITH PW VALUES AROUND 2 INCHES TO CREATE
ABOVE NORMAL CHANCES OF SHOWERS AND THUNDERSTORMS FOR THE MIDDLE AND
LATTER PARTS OF THE WEEK. AFTERNOON HIGH TEMPS WILL ONLY TOP OUT IN
THE UPPER 80S TO AROUND 90 EACH DAY DEPENDING ON WHEN RAINFALL
BEGINS EACH DAY. /13

&&

.MARINE...LIGHT TO MODERATE WESTERLY TO SOUTHWESTERLY WINDS WILL
PERSIST THROUGH THE WEEKEND AS A SURFACE LOW OVER THE OHIO RIVER
VALLEY SETTLES SOUTHWARD INTO THE NORTHERN GULF OF MEXICO. THE WINDS
WILL THEN BECOME LIGHTER AND MORE VARIABLE IN DIRECTION MONDAY AND
TUESDAY. LIGHT TO MODERATE SOUTHERLY FLOW SHOULD RETURN BY MID TO
LATE IN THE WEEK AS A RIDGE OF HIGH PRESSURE DEVELOPS ACROSS THE
EASTERN SEABOARD. ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
DEVELOP OVER THE MARINE AREA EACH DAY. WINDS AND SEAS WILL BE
LOCALLY HIGHER NEAR ANY THUNDERSTORM THAT DEVELOPS. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  91  69  90  70 /  30  20  10  20  20
PENSACOLA   75  90  75  89  73 /  30  20  20  20  20
DESTIN      78  85  78  88  75 /  40  40  20  30  20
EVERGREEN   69  91  66  91  67 /  30  20  20  30  20
WAYNESBORO  66  92  66  87  66 /  20  10  10  20  20
CAMDEN      67  92  67  89  67 /  20  20  10  30  20
CRESTVIEW   72  91  68  91  69 /  30  30  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 29, 2:49 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
249 PM CDT SAT JUN 29 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-302000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
249 PM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH SUNDAY MORNING

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE OUTLOOK
AREA THROUGH THE REMAINDER OF THE AFTERNOON THROUGH THE EVENING HOURS.
A FEW STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
PRIMARY THUNDERSTORM HAZARDS WILL BE BRIEF STRONG TO LOCALLY DAMAGING
WINDS...NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY
RAINS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING
AREAS WILL BE POSSIBLE UNDERNEATH THE HEAVIER SHOWERS AND STORMS.

THERE REMAINS A MODERATE RISK OF DANGEROUS RIP CURRENTS ALONG AREA
BEACHES.

LATE AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY AFTERNOON THROUGH FRIDAY

STORM COVERAGE BY THE MIDDLE AND LATE NEXT WEEK IS FORECAST TO BE
ABOVE THE TYPICAL SUMMERTIME COVERAGE. SOME STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE LOCALLY REQUESTED SHOULD SEVERE
WEATHER DEVELOP TODAY. CONTINUE TO MONITOR THE LATEST FORECASTS
FROM THE NATIONAL WEATHER SERVICE IN MOBILE.

GMZ630>635-650-655-670-675-302000-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
249 PM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH SUNDAY MORNING

SCATTERED THUNDERSTORMS APPROACHING FROM THE NORTHWEST WILL MOVE
OVER MARINE AREA FROM LATE EVENING THROUGH SUNDAY MORNING. A FEW
STRONG STORMS WILL BE POSSIBLE WITH WIND GUSTS IN EXCESS OF 30
KNOTS...LOCALLY HIGHER WAVES...NUMEROUS LIGHTNING STRIKES...AND VERY
HEAVY RAINS REDUCING VISIBILITIES.

MODERATE WINDS OVER THE MARINE AREA MAY OTHERWISE CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SUNDAY AFTERNOON THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY THROUGH THE
END OF THE WEEK. SOME STORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY
HIGHER WAVES...FREQUENT LIGHTNING AND VERY HEAVY RAIN.

In the hours before

Special weather statement, Jun 29, 4:45 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT SAT JUN 29 2013

ALZ062-FLZ001-292215-
INLAND ESCAMBIA FL-UPPER BALDWIN AL-
445 PM CDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BALDWIN COUNTY IN
SOUTHWEST ALABAMA...NORTHWESTERN ESCAMBIA COUNTY IN NORTHWEST
FLORIDA...THROUGH 515 PM CDT...

AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BAY MINETTE...OR 3 MILES NORTH OF I65 AND AL 59...AND MOVING
SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  I65 AND CR 47...      I65 AND AL 59...      I65 AND AL 287...
  I65 AND AL 225...     BAY MINETTE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 30 AND 47.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&
Special weather statement, Jun 29, 6:36 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT SAT JUN 29 2013

MSZ075-076-079-300030-
PERRY MS-GREENE MS-GEORGE MS-
636 PM CDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY...
SOUTHWESTERN GREENE AND GEORGE COUNTIES IN SOUTHEAST MISSISSIPPI...
THROUGH 730 PM CDT...

AT 636 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF LEAKESVILLE...OR 7 MILES SOUTHEAST OF MCLAIN...AND MOVING
SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCEDALE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Jun 29, 7:15 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT SAT JUN 29 2013

ALZ061-063-300100-
UPPER MOBILE AL-LOWER MOBILE AL-
715 PM CDT SAT JUN 29 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 800 PM CDT...

AT 711 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF REGIONAL AIRPORT IN WEST MOBILE...OR 8 MILES WEST OF SEMMES...AND
MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REGIONAL AIRPORT IN WEST MOBILE...          SEMMES...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:37 PM CDTSevere Thunderstorm WarningMOBBaldwin53 min
Jun 29, 7:43 PM CDTSpecial Marine WarningMOB62 min
Jun 30, 5:03 AM CDTMarine Weather StatementMOB4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.